Case 13 – Over the Counter

Case #13: Over the Counter
Author: Michael Gottlieb, MD
Peer Reviewer: Jenny Lu, MD

A 71 year old female with a past medical history of hypertension, peptic ulcer disease, osteoarthritis, and chronic low back pain presented to the ED with abdominal pain for the past day. The abdominal pain began early yesterday morning and was epigastric, sudden-onset, constant, sharp, 10/10, non-radiating and not improved/worsened/associated with any other factors. Review of systems also revealed increased bilateral knee and back pain for which she had been self-treating with a two or three over-the-counter (OTC) pain reliever pills every hour for the past two days. Physical exam is significant for abdominal tenderness worst in the epigastrium without rebound tenderness or guarding. Rectal exam revealed occult blood.

Vitals: Temp: 98.2, HR: 98, RR: 12, BP: 132/94, O2 sat: 97% on RA

What is the most likely etiology of this patient’s presentation?
What other clinical symptoms might you expect to see with this patient?
What is the initial management for this patient?
What are some common drug interactions with NSAIDs?
What is the disposition for these patients?


References:

Farkouh ME, Greenberg BP. An evidence-based review of the cardiovascular risks of nonsteroidal anti-inflammatory drugs. Am J Cardiol. 2009 May 1;103(9):1227-37.

Hall AH, Smolinske SC, Conrad FL, et al. Ibuprofen overdose: 126 cases. Ann Emerg Med. 1986 Nov;15(11):1308-13.

Kearney PM, Baigent C, Godwin J, et al. Do selective cyclo-oxygenase-2 inhibitors and traditional non-steroidal anti-inflammatory drugs increase the risk of atherothrombosis? Meta-analysis of randomised trials. BMJ. 2006 Jun 3;332(7553):1302-8.

Kleinknecht D. Interstitial nephritis, the nephrotic syndrome, and chronic renal failure secondary to nonsteroidal anti-inflammatory drugs. Semin Nephrol. 1995 May;15(3):228-35.

Leuppi JD, Schnyder P, Hartmann K, et al. Drug-induced bronchospasm: analysis of 187 spontaneously reported cases. Respiration 2001; 68(4):345-51.

Moore RA, Derry S, Phillips CJ, et al. Nonsteroidal anti-inflammatory drugs (NSAIDs), cyxlooxygenase-2 selective inhibitors (coxibs) and gastrointestinal harm: review of clinical trials and clinical practice. BMC Musculoskelet Disord. 2006 Oct 20;7:79.

Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N Engl J Med. 1994 Nov 10;331(19):1272-85.

Roujeau JC, Kelly JP, Naldi L, et al. Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N Engl J Med. 1995 Dec 14;333(24):1600-7.

Return to Case List